Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 37
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Adiceam, Faustin Damanik, David Gähler, Franz Grimm, Uwe Haynes, Alan Julien, Antoine Navas, Andrés Sadun, Lorenzo and Weiss, Barak 2016. Open Problems and Conjectures Related to the Theory of Mathematical Quasicrystals. Arnold Mathematical Journal,

    Fuhrmann, G Gröger, M and Jäger, T 2016. Amorphic complexity. Nonlinearity, Vol. 29, Issue. 2, p. 528.

    Julien, Antoine and Putnam, Ian 2016. Spectral triples for subshifts. Journal of Functional Analysis, Vol. 270, Issue. 3, p. 1031.

    LENZ, DANIEL and MOODY, ROBERT V. 2016. Stationary processes and pure point diffraction. Ergodic Theory and Dynamical Systems, p. 1.

    Takahashi, Yuki 2016. Quantum and spectral properties of the Labyrinth model. Journal of Mathematical Physics, Vol. 57, Issue. 6, p. 063506.

    Frettlöh, Dirk and Hofstetter, Kurt 2015. Inductive rotation tilings. Proceedings of the Steklov Institute of Mathematics, Vol. 288, Issue. 1, p. 247.

    Huck, Christian and Richard, Christoph 2015. On Pattern Entropy of Weak Model Sets. Discrete & Computational Geometry, Vol. 54, Issue. 3, p. 741.

    Savinien, J. 2015. A Metric Characterisation of Repulsive Tilings. Discrete & Computational Geometry, Vol. 54, Issue. 3, p. 705.

    Allouche, Jean-Paul and Meyer, Yves 2014. Quasicrystals, model sets, and automatic sequences. Comptes Rendus Physique, Vol. 15, Issue. 1, p. 6.

    BAAKE, MICHAEL and GRIMM, UWE 2014. Squirals and beyond: substitution tilings with singular continuous spectrum. Ergodic Theory and Dynamical Systems, Vol. 34, Issue. 04, p. 1077.

    Aliste-Prieto, José Coronel, Daniel and Gambaudo, Jean-Marc 2013. Linearly repetitive Delone sets are rectifiable. Annales de l'Institut Henri Poincare (C) Non Linear Analysis, Vol. 30, Issue. 2, p. 275.

    Besbes, Adnene Boshernitzan, Michael and Lenz, Daniel 2013. Delone Sets with Finite Local Complexity: Linear Repetitivity Versus Positivity of Weights. Discrete & Computational Geometry, Vol. 49, Issue. 2, p. 335.

    Durand, Fabien and Rigo, Michel 2013. Multidimensional extension of the Morse–Hedlund theorem. European Journal of Combinatorics, Vol. 34, Issue. 2, p. 391.

    Kellendonk, J. Lenz, D. and Savinien, J. 2013. A characterization of subshifts with bounded powers. Discrete Mathematics, Vol. 313, Issue. 24, p. 2881.

    Richard, Christoph and Frettlöh, Dirk 2013. Dynamical properties of almost repetitive Delone sets. Discrete and Continuous Dynamical Systems, Vol. 34, Issue. 2, p. 531.

    Akiyama, Shigeki and Lee, Jeong-Yup 2011. Algorithm for determining pure pointedness of self-affine tilings. Advances in Mathematics, Vol. 226, Issue. 4, p. 2855.

    Aliste-Prieto, José Coronel, Daniel and Gambaudo, Jean-Marc 2011. Rapid Convergence to Frequency for Substitution Tilings of the Plane. Communications in Mathematical Physics, Vol. 306, Issue. 2, p. 365.

    ALISTE-PRIETO, JOSÉ and CORONEL, DANIEL 2011. Tower systems for linearly repetitive Delone sets. Ergodic Theory and Dynamical Systems, Vol. 31, Issue. 06, p. 1595.

    CORONEL, DANIEL 2011. The cohomological equation over dynamical systems arising from Delone sets. Ergodic Theory and Dynamical Systems, Vol. 31, Issue. 03, p. 807.

    Julien, Antoine and Savinien, Jean 2011. Transverse Laplacians for Substitution Tilings. Communications in Mathematical Physics, Vol. 301, Issue. 2, p. 285.


Repetitive Delone sets and quasicrystals

  • JEFFREY C. LAGARIAS (a1) and PETER A. B. PLEASANTS (a2) (a3)
  • DOI:
  • Published online: 01 June 2003

This paper studies the problem of characterizing the simplest aperiodic discrete point sets, using invariants based on topological dynamics. A Delone set of finite type is a Delone set X such that X-X is locally finite. Such sets are characterized by their patch-counting function N_X (T) of radius T being finite for all T. We formulate conjectures relating slow growth of the patch-counting function N_X (T) to the set X having a non-trivial translation symmetry.

A Delone set X of finite type is repetitive if there is a function M_X(T) such that every closed ball of radius M_X(T) + T contains a complete copy of each kind of patch of radius T that occurs in X. This is equivalent to the minimality of an associated topological dynamical system with \mathbb{R}^n-action. There is a lower bound for M_X(T) in terms of N_X(T), namely M_X(T) \ge c( N_X (T))^{1/n} for some positive constant c depending on the Delone set constants r,R, but there is no general upper bound for M_X(T) purely in terms of N_X(T). The complexity of a repetitive Delone set X is measured by the growth rate of its repetitivity function M_X (T). For example, the function M_X (T) is bounded if and only if X is a periodic crystal. A set X is linearly repetitive if M_X (T) = O(T) as T \to \infty and is densely repetitive if M_X (T) = O(N_X(T))^{1/n} as T \to \infty. We show that linearly repetitive sets and densely repetitive sets have strict uniform patch frequencies, i.e. the associated topological dynamical system is strictly ergodic. It follows that such sets are diffractive, in the sense of having a well-defined diffraction measure. In the reverse direction, we construct a repetitive Delone set X in \mathbb{R}^n which has M_X (T) = O(T (\log T)^{2/n} (\log\log\log T )^{4/n}), but does not have uniform patch frequencies. Aperiodic linearly repetitive sets have many claims to be the simplest class of aperiodic sets and we propose considering them as a notion of ‘perfectly ordered quasicrystals’.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Ergodic Theory and Dynamical Systems
  • ISSN: 0143-3857
  • EISSN: 1469-4417
  • URL: /core/journals/ergodic-theory-and-dynamical-systems
Please enter your name
Please enter a valid email address
Who would you like to send this to? *